Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 1, NWS Wichita, KS

February 27, 2011Harvey County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Feb 27, 2011, 1:11 PM CST for Harvey County, Sedgwick County, Kansas. It was in force for 39 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 27, 2011, 1:11 PM CST (19:11 UTC)
Expired
Feb 27, 2011, 1:50 PM CST
In force
39 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Harvey County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 6 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 27, 1:23 PM CSTHAIL 1West Wichita, KSKWCH STORM SPOTTER REPORTS QUARTER SIZED HAIL AT 119TH AND KELLOGG.
Feb 27, 1:25 PM CSTHAIL 0.751 Wsw West Wichita, KS
Feb 27, 1:25 PM CSTHAIL 0.75West Wichita, KSSTORM SPOTTER FOR KAKE REPORTS PENNY HAIL AT KELLOGG AND TYLER.
Feb 27, 1:26 PM CSTHAIL 0.5West Wichita, KSNWS EMPLOYEE MEASURED HALF INCH HAIL AT THE OFFICE.
Feb 27, 1:28 PM CSTHAIL 0.75West Wichita, KSSPOTTER MEASURES PENNY HAIL AT 13TH AND TYLER.
Feb 27, 1:44 PM CSTHAIL 0.88East Wichita, KSEMERGENCY MANAGER ESTIMATES PENNY TO NICKEL HAIL AT KELLOGG AND 143RD.
Feb 27, 1:44 PM CSTHAIL 1East Wichita, KSSPOTTER ESTIMATES HALF INCH TO QUARTER SIZED HAIL AT WEBB AND PAWNEE.
Feb 27, 1:45 PM CSTTSTM WND DMGEast Wichita, KSON EAST DOUGLAS IN WICHITA...POWER LINES BLOWN DOWN. TIME CORRECTED.
Feb 27, 1:53 PM CSTTSTM WND DMGEast Wichita, KSON EAST DOUGLAS IN WICHITA...POWER LINES BLOWN DOWN.
Feb 27, 1:55 PM CSTHAIL 0.882 Ne East Wichita, KSAT 114TH AND WATERMAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3470 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

792 
WUUS53 KICT 271911
SVRICT
KSC079-173-272015-
/O.NEW.KICT.SV.W.0001.110227T1911Z-110227T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
111 PM CST SUN FEB 27 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 215 PM CST

* AT 109 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED 5 MILES NORTH OF VIOLA...OR 17 MILES
  SOUTHWEST OF DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOWNTOWN WICHITA...NEWTON...GODDARD...HAYSVILLE...DERBY...WICHITA
  MID CONTINENT AIRPORT...WEST WICHITA...SOUTH WICHITA...MCCONNELL
  AIR FORCE BASE...COLWICH...MAIZE...EAST WICHITA...PARK CITY...
  VALLEY CENTER...NORTHEAST WICHITA...SEDGWICK...WALTON...LAKE
  AFTON...GARDEN PLAIN AND OAKLAWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3754 9777 3772 9766 3802 9745 3817 9716
      3754 9715 3747 9744 3746 9764
TIME...MOT...LOC 1911Z 217DEG 41KT 3757 9760
WIND...HAIL <50MPH 1.00IN

$$

KETCHAM
5 follow-up statements
698 
WWUS53 KICT 271922
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
122 PM CST SUN FEB 27 2011

KSC079-173-272015-
/O.CON.KICT.SV.W.0001.000000T0000Z-110227T2015Z/
HARVEY KS-SEDGWICK KS-
122 PM CST SUN FEB 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SEDGWICK AND
EASTERN HARVEY COUNTIES UNTIL 215 PM CST...

AT 114 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR GODDARD...OR 13 MILES SOUTHWEST OF DOWNTOWN
WICHITA...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  DOWNTOWN WICHITA...NEWTON...WEST WICHITA...SOUTH WICHITA...
  MCCONNELL AIR FORCE BASE...COLWICH...MAIZE...EAST WICHITA...PARK
  CITY...VALLEY CENTER...NORTHEAST WICHITA...SEDGWICK...WALTON...
  OAKLAWN...BENTLEY...BEL AIRE...JABARA AIRPORT...KECHI...NORTH
  NEWTON AND NEWTON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3754 9777 3772 9766 3802 9745 3817 9716
      3754 9715 3747 9744 3746 9764
TIME...MOT...LOC 1922Z 217DEG 42KT 3768 9748
WIND...HAIL <50MPH 1.00IN

$$

KETCHAM
709 
WWUS53 KICT 271926
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
126 PM CST SUN FEB 27 2011

KSC079-173-272015-
/O.CON.KICT.SV.W.0001.000000T0000Z-110227T2015Z/
HARVEY KS-SEDGWICK KS-
126 PM CST SUN FEB 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SEDGWICK AND
EASTERN HARVEY COUNTIES UNTIL 215 PM CST...

AT 122 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR WEST WICHITA...OR 8 MILES WEST OF DOWNTOWN
WICHITA...MOVING NORTHEAST AT 50 MPH.

IN ADDITION...AT 119TH STREET WEST AND  KELLOGG...QUARTER SIZE HAIL 
WAS REPORTED AT 128 PM WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  DOWNTOWN WICHITA...NEWTON...MCCONNELL AIR FORCE BASE...COLWICH...
  MAIZE...EAST WICHITA...PARK CITY...VALLEY CENTER...NORTHEAST
  WICHITA...SEDGWICK...WALTON...BENTLEY...BEL AIRE...JABARA
  AIRPORT...KECHI...NORTH NEWTON AND NEWTON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3754 9777 3772 9766 3802 9745 3817 9716
      3754 9715 3747 9744 3746 9764
TIME...MOT...LOC 1925Z 217DEG 42KT 3771 9745
WIND...HAIL <50MPH 1.00IN

$$

KETCHAM
657 
WWUS53 KICT 271931
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
131 PM CST SUN FEB 27 2011

KSC079-173-272015-
/O.CON.KICT.SV.W.0001.000000T0000Z-110227T2015Z/
HARVEY KS-SEDGWICK KS-
131 PM CST SUN FEB 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SEDGWICK AND
EASTERN HARVEY COUNTIES UNTIL 215 PM CST...

AT 128 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR DOWNTOWN WICHITA...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  NEWTON...EAST WICHITA...VALLEY CENTER...PARK CITY...SEDGWICK...
  NORTHEAST WICHITA...WALTON...BENTLEY...BEL AIRE...KECHI...JABARA
  AIRPORT...NORTH NEWTON AND NEWTON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3747 9744 3772 9766 3802 9745 3817 9716
      3754 9715
TIME...MOT...LOC 1931Z 228DEG 42KT 3772 9735
WIND...HAIL <50MPH 1.00IN

$$

KETCHAM
809 
WWUS53 KICT 271939
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
139 PM CST SUN FEB 27 2011

KSC079-173-272015-
/O.CON.KICT.SV.W.0001.000000T0000Z-110227T2015Z/
HARVEY KS-SEDGWICK KS-
139 PM CST SUN FEB 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
SEDGWICK AND SOUTHEASTERN HARVEY COUNTIES UNTIL 215 PM CST...

AT 134 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR PARK CITY...OR NEAR DOWNTOWN WICHITA...MOVING
NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN SEDGWICK AND SOUTHEASTERN HARVEY
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3758 9736 3779 9757 3794 9742 3810 9716
      3754 9715
TIME...MOT...LOC 1939Z 228DEG 42KT 3778 9726
WIND...HAIL <50MPH 1.00IN

$$

KETCHAM
278 
WWUS53 KICT 271950
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
150 PM CST SUN FEB 27 2011

KSC079-173-272000-
/O.CAN.KICT.SV.W.0001.000000T0000Z-110227T2015Z/
HARVEY KS-SEDGWICK KS-
150 PM CST SUN FEB 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SEDGWICK AND
SOUTHEASTERN HARVEY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3758 9736 3779 9757 3794 9742 3810 9716
      3754 9715
TIME...MOT...LOC 1950Z 228DEG 42KT 3786 9713

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 12:10 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Feb 27, 12:10 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1210 PM CST SUN FEB 27 2011

.UPDATE...

MESOSCALE DISCUSSION...

INTERESTING SETUP FOR THIS AFTERNOON FOR A POSSIBLE SEVERE CHANCE
ESPECIALLY ACROSS SOUTHERN KS. WARM FRONTAL BOUNDARY CURRENTLY
LOCATED ALONG HIGHWAY 54 TO THE EAST OF THE TURNPIKE....ANGLING DOWN
ALONG THE TURNPIKE NEAR ICT/IAB. MOIST BL ENVIRONMENT FOR THIS TIME
OF YEAR TO THE SOUTH OF THE BOUNDARY WITH PORTIONS OF SOUTHERN
KS SEEING DWPTS ON THE LOW 60S.  THIS HAS LED TO SBCAPE VALUES OF
1200-1800 J/KG ACROSS SRN KS/NRN OK...EVEN WITH THE CLOUD COVER.
HIGHLY DYNAMIC SYSTEM APPROACHING...HAS LED TO AMPLE BULK SHEAR OF
50-60KTS FOR POSSIBLE ROTATING STORMS LATE THIS AFTERNOON...WITH
EVEN A FEW SUPERCELLS POSSIBLE WITH A LARGE HAIL AND DAMAGING WIND
THREAT. AS THE MAIN SFC LOW PRESSURE AREA PULLS CLOSER TO NEAR KP28
WE COULD SEE WINDS BACK AND PULL SOME HIGHER DWPT AIR NORTHWEST TO
NEAR NEAR KINGMAN AND ICT.  THIS TURNING IN THE LOW LAYERS MAY BE
ENOUGH TO PRODUCE AN ENHANCED STRONG TORNADO THREAT IN THE WARM
SECTOR IN AND NEAR THE TRIPLE POINT...WHERE THE DRY LINE SURGES EAST
INTO SOUTH CENTRAL KS...BUT THIS CHANCE IS HIGHLY CONDITIONAL ON
WHETHER STORMS CAN BECOME SFC BASED. NOT EXPECTING ALOT OF
SUPERCELLS TO DEVELOP EARLY ON...AS CAPPING INVERSION MAY LIMIT
INITIAL CONVECTION FROM GETTING GOING...WITH BETTER CHANCES OF
STORMS BECOMING MORE NUMEROUS OVER SOUTHEAST KS BY AROUND
00Z...WHERE MID LEVEL SHORTWAVE WILL HELP ERODE THE CAP ENOUGH FOR
THE SEVERE WEATHER CHANCE TO LAST INTO THE EVENING HOURS.

KETCHAM

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MESSY FORECAST WITH IFR/LIFR CONDITIONS ALONG OF NORTH OF A WARM
FRONT TODAY. WILL SEE A GRADUAL IMPROVEMENT LATER THIS AFTERNOON BY
AROUND 21Z/SUN AS THE LOW PRESSURE AREA APPROACHES FROM THE WEST
INTO SOUTH CENTRAL KS...WITH MIXING IN THE LOW LAYERS INCREASING
SOME.

EXTREMELY TOUGH CALL ON WHERE TO PUT THE WARM FRONT THIS AFTERNOON
LIKELY IN THE VICINITY OF KICT THIS AFTERNOON...WHICH WILL LIKELY
PLAY INTO AMOUNT OF RAIN SHOWERS VS THUNDERSTORMS AND CEILINGS. A
FURTHER NORTH POSITION...MIGHT ALLOW SOME BRIEF CLEARING AT KICT
LATE AFTERNOON BEHIND DRYLINE. GUSTY WINDS AND MVFR...PSBLY IFR
CONDITIONS ANTICIPATED OVERNIGHT AS COLD AIR ADVECTION SPREADS
ACROSS THE AREA. COULD ALSO SEE A BURST OF LIGHT SNOW MOVE ACROSS
THE FORECAST AREA AS WELL...REACHING KRSL/KSLN BY AROUND 03Z/MON AND
POSSIBLY BY 06Z/MON IN KHUT AND KICT.  THIS SNOW WILL BE SHORT
LIVED...BUT COULD DROP CEILINGS TO NEAR IFR FOR A FEW HOURS
OVERNIGHT.

&&

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 557 AM CST SUN FEB 27 2011/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MESSY FORECAST WITH IFR/LIFR CONDITIONS NORTH OF WARM FRONT THIS
MORNING. LITTLE IMPROVEMENT ANTICIPATED UNTIL PUSHES INTO CENTRAL
KS MIDDLE MORNING AND THEN DRYLINE AND/OR COLD FRONT MOVES THROUGH
KHUT/KICT/KCNU. EXTREMELY TOUGH CALL WFNT LIKELY TO IN THE
VICINITY OF OF KICT THIS AFTERNOON...WHICH WILL LIKELY PLAY INTO
AMOUNT OF RAIN SHOWERS VS THUNDERSTORMS AND CEILINGS. A FURTHER
NORTH POSITION COULD ALLOW SOME BRIEF CLEARING AT KICT LATE
AFTERNOON BEHIND DRYLINE. GUSTY WINDS AND MVFR...POSSIBLY IFR
CONDITIONS ANTICIPATED OVERNIGHT AS COLD AIR ADVECTION SPREADS
ACROSS THE AREA. -HOWERTON

PREV DISCUSSION... /ISSUED 316 AM CST SUN FEB 27 2011/

DISCUSSION...
FORECAST UPDATES WILL FOCUS ON DENSE FOG FOR THIS MORNING AND
POSSIBLE STRONG TO SEVERE THUNDERSTORM CHANCES FOR THIS AFTERNOON
AND EVENING.

TDY-TONIGHT
DENSE FOG WILL AFFECT SOME OF THE REGION THIS MORNING WITH CENTRAL
KANSAS POSSIBLY SEEING THE FOG HANG AROUND THE LONGEST...THUS WILL
EXTEND THE FOG ADVISORY FOR THAT AREA THROUGH THE MORNING HOURS.
OTHERWISE THE FOCUS WILL SHIFT TOWARDS THUNDERSTORM CHANCES FOR
TODAY AND TONIGHT. SURFACE WARM FRONT WAS DRAPED ACROSS CENTRAL
OKLAHOMA EARLY THIS MORNING AND STILL MIGRATING NORTH. THE WARM
FRONT WILL MOVE INTO SOUTHERN KANSAS FOR THIS AFTERNOON...WITH
DECENT MOISTURE OVER-RIDING THE WARM FRONT AND POSSIBLY SPARKING
OFF SOME ELEVATED SHOWERS/STORMS LATE THIS MORNING INTO THE
AFTERNOON HOURS FOR LOCATIONS NORTH OF THE WARM FRONT.
OTHERWISE...THE ATMOSPHERE WILL REMAIN STRONGLY CAPPED FOR SURFACE
BASED CONVECTION UNTIL PERHAPS LATER THIS AFTERNOON WHEN THE
COMBINATION OF STRONGER FORCING ALOFT AND DECENT LOW LEVEL
FRONTOGENESIS ALONG THE WARM FRONT COULD GIVE WAY TO CONVECTIVE
DEVELOPMENT. IF ENOUGH INSTABILITY CAN MATERIALIZE OVER SOUTHERN
KANSAS TODAY THEN CHANCES OF STRONG TO SEVERE STORMS WILL
INCREASE GIVEN FAVORABLE SHEAR ALOFT. THE SYSTEM WILL QUICKLY SHIFT
EASTWARD TONIGHT WITH COLDER AIR SPREADING SOUTHWARD AND CHANGING
PRECIPITATION TYPE OVER TO SNOW IN CENTRAL KANSAS. A LIGHT
ACCUMULATION OF SNOW WILL BE POSSIBLE BUT AMOUNTS SHOULD BE AROUND
ONE INCH OR LESS.

MON-TUE
THE STAR LOOKS TO SHINE BRIGHTLY THIS PERIOD WITH NEAR NORMAL
TEMPERATURES IN STORE FOR KANSAS ON MONDAY. WARMER AIR WILL MOVE
BACK INTO THE REGION ON TUESDAY WITH HIGH TEMPERATURES CLIMBING BACK
INTO THE 60S.

EXTENDED: WED-SAT
MODELS REMAIN CONSISTENT SHOWING SHALLOW COLD AIR SINKING SOUTHWARD
INTO KANSAS ON WEDNESDAY WITH COOLER DAYTIME HIGHS EXPECTED. WEAK
RETURN FLOW COMMENCES ON THURSDAY IN RESPONSE TO UPPER WAVE MOVING
ACROSS THE NORTHERN PLAINS. MOISTURE REMAINS CONFINED TO THE LOW
LEVELS WITH DRY AIR STILL PRESENT IN THE MID LAYERS WHICH WILL LIMIT
PRECIPITATION CHANCES OVER THE AREA. HEADING INTO FRIDAY ANOTHER
UPPER WAVE LOOKS TO RACE ACROSS THE ROCKIES AND EJECT OUT INTO THE
PLAINS WITH A LITTLE STRONGER SIGNAL FOR PRECIPITATION.

FIRE WEATHER...
LOW CLOUDS AND HIGHER RELATIVE HUMIDITY LEVELS WILL KEEP FIRE DANGER
LEVELS IN THE LOW CATEGORY ACROSS THE ENTIRE REGION TODAY.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  28  49  33 /  40  50  10  10
HUTCHINSON      54  26  49  34 /  30  50  10  10
NEWTON          55  27  48  32 /  40  50  10  10
ELDORADO        60  29  47  30 /  50  70  10  10
WINFIELD-KWLD   67  31  49  32 /  30  70  10  10
RUSSELL         40  23  50  33 /  20  50  10  10
GREAT BEND      50  23  51  34 /  20  50  10  10
SALINA          40  25  46  32 /  30  50  10  10
MCPHERSON       48  26  48  32 /  30  50  10  10
COFFEYVILLE     68  37  47  30 /  30  80  10  10
CHANUTE         65  34  45  30 /  40  80  10  10
IOLA            64  33  45  30 /  50  80  10  10
PARSONS-KPPF    67  35  46  30 /  40  80  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR KSZ032-033-
047>053-067>070-082-083-091-092.

&&
Hazardous weather outlook, Feb 27, 12:18 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1218 PM CST SUN FEB 27 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281830-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1218 PM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DENSE FOG WILL AFFECT THE ENTIRE AREA THORUGH THE MID DAY HOURS...
PLEASE SEE LATEST DENSE FOG ADVISORY FOR ADDITIONAL DETAILS.

A WARM FRONT WILL STATIONARY ACROSS SOUTHERN KANSAS THIS AFTERNOON AND
BRING RICH GULF MOISTURE TO THE REGION. THUNDERSTORMS COULD
DEVELOP NORTH OF THE WARM FRONT BY EARLY THIS AFTERNOON AND INTO
THE LATE AFTERNOON HOURS...AS SOME OF THIS MOISTURE OVER RIDES
THIS BOUNDARY.

THERE IS A CHANCE FOR MORE VIGOROUS THUNDERSTORMS TO DEVELOP LATER
THIS AFTERNOON ACROSS SOUTHERN KANSAS...ESPECIALLY IF STRONG
SURFACE HEATING AND CLEARING SKIES CAN SPREAD EASTWARD FROM
WESTERN OKLAHOMA INTO SOUTH CENTRAL KANSAS. IF THIS CLEARING
REACHES SOUTH CENTRAL KANSAS THIS AFTERNOON...THEN CHANCES FOR A
FEW SUPERCELL THUNDERSTORMS WILL INCREASE. THE SUPERCELL
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO GOLF
BALL SIZE...DAMAGING WINDS TO 60 MPH...AND EVEN A FEW TORNADOES
CANNOT BE RULED OUT.

THE RAIN IS EXPECTED TO CHANGE OVER TO SNOW FOR CENTRAL KANSAS
TONIGHT AS COLDER AIR SPREADS SOUTHWARD. SOME LIGHT SNOW
ACCUMULATIONS AROUND ONE INCH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS FOR THIS AFTERNOON AND THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ/KETCHAM

In the hours before

Local storm report, Feb 27, 8:56 AM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
856 AM CST SUN FEB 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     DENSE FOG        SEDAN                   37.13N 96.18W
02/27/2011                   CHAUTAUQUA         KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS REDUCDED VISIBILITIES TO A
            QUARTER TO A HALF OF A MILE.

0848 AM     DENSE FOG        EAST WICHITA            37.68N 97.26W
02/27/2011                   SEDGWICK           KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 100 YARD VISIBILITY AT WEBB AND
            HARRY.

&&

VJP
Special weather statement, Feb 27, 1:00 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
100 PM CST SUN FEB 27 2011

KSZ082-083-091-092-271945-
HARPER-KINGMAN-SEDGWICK-SUMNER-
100 PM CST SUN FEB 27 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER...KINGMAN...SEDGWICK AND SUMNER
COUNTIES...

AT 1257 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF ARGONIA...OR 15
MILES NORTHEAST OF ANTHONY...AND MOVING NORTHEAST AT 60 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 9:11 PM CSTDense Fog AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more18 hr
Feb 27, 1:36 PM CSTSevere Thunderstorm WarningICTButler, Chase, Marion, Sedgwick54 min
Feb 27, 2:07 PM CSTSevere Thunderstorm WarningICTButler, Chase, Greenwood53 min
Feb 27, 4:38 PM CSTSevere Thunderstorm WarningICTKingman26 min
Feb 27, 4:49 PM CSTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick41 min
Feb 27, 4:59 PM CSTSevere Thunderstorm WarningICTHarper, Sumner36 min
Feb 27, 5:25 PM CSTSevere Thunderstorm WarningICTButler, Chase, Marion47 min
Feb 27, 5:58 PM CSTTornado WarningICTCowley43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.